Medicines that can cause tinnitus

Many prescription and nonprescription medicines can cause ringing in the ears (tinnitus). Recently starting or increasing the dosage of some medicines increases the chance that tinnitus will occur. The side effects caused by medicines vary from person to person.

Medicines that commonly cause tinnitus or make tinnitus worse include:

  • Antibiotics, such as gentamicin, neomycin, and streptomycin.
  • Antidepressant medicines, such as amitriptyline and nortriptyline (for example, Pamelor).
  • Anti-inflammatory medicines, such as aspirin, ibuprofen, and naproxen.
  • Birth control pills (oral contraceptives).
  • Blood pressure medicine, such as captopril (Capoten) and ramipril (Altace)
  • Heart medicines, such as nifedipine, quinidine (for example, Quinaglute), propranolol (for example, Inderal), and verapamil.
  • Local anesthetic agents, such as bupivacaine, lidocaine, and procaine.
  • Medicines used to treat cancer, such as cisplatin or taxol.
  • Medicine used to treat Parkinson's disease, such as levodopa.
  • Radiation therapy to the head or neck.
  • Vitamins or mineral supplements, such as niacin or vitamin A.
  • Water pills (diuretics), such as bumetanide (Bumex) and furosemide (Lasix).

Last Updated: February 12, 2010

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.